Alert archive / Indiana / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Indianapolis, IN

July 24, 2011Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this areal flood advisory at Jul 24, 2011, 2:07 AM EDT for Delaware County, Randolph County, Indiana. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 2:07 AM EDT (06:07 UTC)
Expired
Jul 24, 2011, 8:00 AM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2855 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2855 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WGUS83 KIND 240607
FLSIND

FLOOD ADVISORY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 AM EDT SUN JUL 24 2011

INC035-135-241200-
/O.NEW.KIND.FA.Y.0021.110724T0607Z-110724T1200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE-RANDOLPH-
207 AM EDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLOOD ADVISORY FOR...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 800 AM EDT

* AT 204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER
  RADAR ESTIMATED AROUND AN INCH OF RAIN OCCURRED SATURDAY EVENING AND 
  AN ADDITIONAL QUICK 2 TO 2.5 INCHES OF RAINFALL IS POSSIBLE THROUGH 5 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...MUNCIE AND WINCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT
DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
INDIANAPOLIS.

&&

LAT...LON 4000 8490 4002 8519 4003 8522 4008 8522
      4007 8533 4016 8557 4038 8556 4038 8522
      4031 8521 4032 8481 4001 8481

$$

SMF

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Jul 24, 12:29 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 24, 12:29 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1229 AM EDT SUN JUL 24 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...A LINGERING FRONTAL BOUNDARY OVER NORTHERN INDIANA
WILL SAG SOUTH ACROSS CENTRAL INDIANA LATE TONIGHT AND PUSH ACROSS
THE STATE ON SUNDAY NIGHT AS A COLD FRONT BRINGING AN END TO THE
STIFLING HEAT. SHOWERS AND THUNDERSTORMS MAY PRECEDE THE THE FRONT
ON SUNDAY BUT ARE MORE LIKELY ON SUNDAY NIGHT.

HIGH PRESSURE IS EXPECTED TO SETTLE BEHIND THE FRONT FOR MONDAY
AND TUESDAY BRINGING DRY WEATHER FOR MUCH OF THE NEXT WORKWEEK WITH
SLOWLY WARMING TEMPERATURES. BY WEDNESDAY HIGHS WILL RETURN TO THE
90S AND THUNDERSTORM CHANCES RETURNING BY FRIDAY AND SATURDAY.

&&

.NEAR TERM /TONIGHT/...

BIG CHANGE INCREASING POPS TO 50 PERCENT IN THE NORTH.

LATEST RUC INDICATES CONVECTION NOW FIRING OVER IOWA SHOULD MAKE IT
TO NORTHERN BORDER CWA BY LATE TONIGHT. THIS IS CONSISTENT WITH
WHAT THAT LOWER RESOLUTION MODELS HAVE BEEN SHOWING. WHETHER WE
GET RAIN OR NOT IS GOING TO BE CLOSE...BUT CHANCES ARE BETTER THAN
WHAT CURRENT FORECAST HAS.

DONT NEED TO CHANGE DRIER FORECAST OVER CENTRAL AND SOUTH AS EVEN
THE LATEST RUC KEEPS EVERYTHING NORTH OF THEM.

OTHERWISE LATEST OBS SUPPORT ONGOING FORECAST.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

AS MENTIONED IN NEAR TERM SECTION...THUNDERSTORMS SHOULD BE NEAR
THE NORTHERN CWA BY MORNING. CHANCES IN MORNING NEED TO BE AS HIGH
AS OVERNIGHT...OR UP TO 50 PERCENT.

OTHERWISE NO CHANGES. REMAINDER OF THIS SECTION IS FROM FORMER
DISCUSSION.

BY AFTERNOON...FORECAST SOUNDINGS BECOME MORE
FAVORABLE FOR AFTERNOON CONVECTION. 700MB TEMPERATURES APPEAR TO
FALL NEAR 10C. THUS MORE AFTERNOON SHOWERS AND STORMS MAY DEVELOP.

ALL OF THESE CHANCES FOR CLOUDS...SHOWERS AND STORMS WILL INHIBIT
HEATING A BIT. 850MB TEMPS ARE EXPECTED TO BE CLOSE TO TODAY/S
VALUES...HOWEVER WITH MORE CLOUDS AND EVEN RAIN...EXCESSIVE HEAT
CRITERIA WILL BE TOUGH TO REACH. THAT BEING SAID...PRECISELY
DETERMINING WHERE CONVECTION WILL AND WILL NOT DEVELOP IS MORE
DIFFICULT. WILL KEEP THE EXCESSIVE HEAT WARNING GOING AS A FEW
SPOTS THAT DO NOT GET RAIN AND HAVE FEWER CLOUDS MAY STILL REACH
CRITERIA ON THIS LONG DURATION EVENT. WILL TREND HIGHS AT OR BELOW
MAVMOS ON SUNDAY.

COLD FRONT IS THEN EXPECTED TO PUSH ACROSS CENTRAL INDIANA ON
SUNDAY NIGHT. GOOD Q VECTOR CONVERGENCE IS SEEN AND TIME HEIGHT
SHOW A GOOD SATURATION AND LIFT. FORECAST SOUNDINGS SHOW INCREASED
SATURATION IN THE COLUMN AS WELL. GIVEN THE VERY MOIST AIR MASS IN
PLACE...THE LIKELY POPS OF THE MAVMOS LOOK THE WAY TO GO. WILL USE
A BLEND OF THE SIMILAR MAVMOS AND METMOS FOR LOWS.

AFTER THE LINGERING FRONT EXITS THE AREA ON MONDAY MORNING...STRONG
SUBSIDENCE TAKES OVER ON MONDAY AND MONDAY NIGHT AS HIGH PRESSURE
OVER THE UPPER MIDWEST PUSHES SOUTHEAST TOWARD INDIANA. 310K
ISENTROPIC SURFACE SHOWS EXCELLENT DOWNGLIDE AND DRYING BY MONDAY
NIGHT WHICH SHOULD RESULT IN LOWER DEW POINTS AND SOMEWHAT COOLER
TEMPERATURES UNDER MOSTLY CLEAR SKIES. WILL USE A BLEND OF MAVMOS
AND METMOS FOR MONDAYS HIGHS AND MONDAY NIGHT/S LOWS.

TUESDAY WILL BE ONE MORE DAY OF COOLER TEMPERATURES AND MOSTLY
SUNNY SKIES AS THE HIGH PRESSURE SYSTEM CONTINUES TO DOMINATE THE
WEATHER ACROSS THE REGION AND SLOWLY PROGRESS EAST. AGAIN WILL
USE A BLEND OF THE MAVMOS AND METMOS FOR HIGHS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE EXTENDED PERIOD.
DEW POINTS WILL BE A BIT LOWER...60S INSTEAD OF 70S.  BUT...IT WILL
STILL FEEL STICKY.  LATEST MODEL RUNS ARE NOT SHOWING ANY PRECIP
UNTIL FRIDAY.  ORIGINALLY...THOUGHT THERE COULD BE SOME RAIN EARLIER
IN THE PERIOD...BUT ALL FRONTS WILL REMAIN NORTH OF FORECAST AREA.

AS MENTIONED ABOVE...THERE IS A CHANCE FOR SOME RAIN ON FRIDAY AS
HIGH PRESSURE RIDGE BREAKS DOWN WITH PASSAGE OF LOW PRESSURE SYSTEM
OVER ONTARIO.  AN ASSOCIATED COLD FRONT WILL TRIGGER THE PRECIP.
THE BEST CHANCES WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL
INDIANA...SO WENT WITH CHANCE POPS OVER THOSE AREAS.  HPC SEEMED TO
BRING PRECIP INTO THE AREA TOO EARLY...ON THURSDAY...BUT FRONT
STALLS OUT.  SO...CUT POPS OUT OF FORECAST COMPLETELY ON THURSDAY.

TEMPS...LIKED THE WARMER HPC GUIDANCE FOR HIGHS DUE TO DECENT WARM
AIR ADVECTION.  HOWEVER...LATEST GUIDANCE NOW SEEMS TO BE A TAD TOO
WARM FOR OVERNIGHT LOWS UNLIKE PREVIOUS MODEL RUN.  SO...DROPPED
OVERNIGHT LOWS 1 TO 2 DEGREES EARLY IN THE EXTENDED.  ANTICIPATE
SOME RADIATIONAL COOLING SINCE CLOUDS DON/T INCREASE UNTIL LATE IN
THE EXTENDED.

&&

.AVIATION /DISCUSSION FOR 240600Z TAF ISSUANCE/...

AGAIN SHOULD SEE SOME MVFR VISIBILITIES AROUND DAYBREAK AT ALL SITES
BUT KIND. THIS AFTERNOON/TONIGHT A COLD FRONT WILL MOVE THROUGH ALL THE
SITES AND SHOULD BRING THUNDERSTORM CHANCES AND WILL INCLUDE A CB
FOR THESE. PASSAGE OF THE COLD FRONT WILL ALSO BRING WESTERLY AND
THEN NORTHERLY WINDS BUT THESE SHOULD STILL REMAIN LESS THAN 10 KTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...PUMA
NEAR TERM...JK
SHORT TERM...JK/JP
LONG TERM....TDUD
AVIATION...CP
Hazardous weather outlook, Jul 23, 8:54 PM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
854 PM EDT SAT JUL 23 2011

INZ021-029-031-250100-
CARROLL-TIPPECANOE-HOWARD-
854 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A SLIGHT CHANCE OF
SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY
RAIN. KILLER LIGHTNING CAN HAPPEN WITH ANY STORM.

EXCESSIVE HEAT WILL CONTINUE. LOWEST HEAT INDICES OVERNIGHT WILL
BE NEAR 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 110 DEGREES DURING
SUNDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND SUNDAY NIGHT.

SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...WITH LIGHTNING AND
LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-030-035>049-056-057-065-250100-
WARREN-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-SHELBY-RUSH-DECATUR-
854 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

EXCESSIVE HEAT WILL CONTINUE. LOWEST HEAT INDICES OVERNIGHT WILL
BE FROM THE UPPER 70S TO THE LOWER 80S.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED. SOME STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN. ANY
STORM CAN KILL YOU WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 110 DEGREES SUNDAY
AFTERNOON AND EARLY SUNDAY EVENING.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND SUNDAY NIGHT.

SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...WITH LIGHTNING AND
LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>055-060>064-067>072-250100-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
854 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

EXCESSIVE HEAT WILL CONTINUE. MINIMUM HEAT INDICES OVERNIGHT WILL
BE NEAR 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 110 DEGREES DURING
SUNDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND SUNDAY NIGHT.

SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...WITH LIGHTNING AND
LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Special weather statement, Jul 23, 10:44 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 PM EDT SAT JUL 23 2011

INZ028-240330-
WARREN-
1044 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM ADVISORY FOR WARREN COUNTY UNTIL 1130 PM
EDT...

AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOSWELL...OR 8 MILES SOUTHWEST OF
FOWLER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
TAB AROUND 1105 PM EDT...
PINE VILLAGE AROUND 1110 PM EDT...
RAINSVILLE AROUND 1115 PM EDT...
WILLIAMSPORT AROUND 1130 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4048 8752 4048 8723 4033 8719 4031 8725
      4028 8728 4025 8730 4018 8754
TIME...MOT...LOC 0244Z 337DEG 14KT 4052 8741

CP
Special weather statement, Jul 24, 1:57 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
157 AM EDT SUN JUL 24 2011

INZ041-042-240730-
DELAWARE-RANDOLPH-
157 AM EDT SUN JUL 24 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DELAWARE AND NORTHERN
RANDOLPH COUNTIES UNTIL 330 AM EDT...

AT 154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNKIRK...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ALBANY AROUND 205 AM EDT...
RIDGEVILLE AROUND 225 AM EDT...
WINCHESTER AROUND 235 AM EDT...
SARATOGA AROUND 240 AM EDT...
UNION CITY AROUND 250 AM EDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4031 8552 4039 8547 4038 8522 4031 8521
      4032 8481 4006 8481
TIME...MOT...LOC 0557Z 302DEG 27KT 4038 8527

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:44 PM EDTSpecial Weather StatementINDWarren46 min
Jul 24, 1:57 AM EDTSpecial Weather StatementINDRandolph93 min
Jul 24, 3:34 PM EDTSpecial Weather StatementINDRandolph26 min

Nearby

Areal Flood Advisories in Indiana, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.